Skip to main content
0
Navigation

Go backChanges in Your Skin from Chemotherapy

Changes in Your Skin from ChemotherapySome of the most common side effects affecting patients who undergo chemotherapy occur as problems with the skin. These problems are typically short-lived, and by observing a few precautions and paying special attention to skin care, they are usually manageable.

Skin problems brought on by chemotherapy tend to affect the skin overall, while problems caused by radiation therapy are almost always limited to the area being treated. A patient who is undergoing chemotherapy and radiation therapy simultaneously is at increased risk for skin problems from both, and their severity may be increased as well.

The skin care problems associated with chemotherapy are not dissimilar to those caused by radiation therapy, i.e., redness, itching, scaling, and peeling. However, these problems tend to be more systemic than localized, and generally result in overall skin dryness.

Mild Moisturizing

All of the tips recommended for skin care in radiation therapy patients also apply to chemotherapy patients. There are a number of mild, over the counter moisturizers that can be applied to the skin.

Water-based products are best. No cream, lotion or perfume that contains alcohol should be used, as alcohol dries the skin. 

Here are some additional skin care tips for chemotherapy patients:

  • Drink 2 quarts of water daily.
  • Wear sunblock or protective clothing when outdoors. Chemotherapy patients are at increased risk of sunburn and more severe skin problems when exposed to the suns rays.
  • Wash your clothes and other fabrics that come in direct contact with your skin (sheets, pillowcases, etc.) in mild, hypoallergenic detergent.
  • Avoid activities that will cause you to sweat. Sweating causes further loss of moisture from the skin.
  • For acne brought on by chemotherapy, wash the face thoroughly with a mild soap and warm water. Do not use astringents.

Temporary Troubles

There are two other skin care issues that chemotherapy patients should be aware of: vein darkening, and radiation recall.

Vein darkening occurs in some patients along the vein(s) where they receive their intravenous chemotherapy infusion. This is largely an aesthetic issue, but the only way to deal with it is through coverage or camouflage. Some patients cover the veins up by wearing long-sleeved shirts, while others apply makeup to make the veins less obvious. Vein darkening is usually a temporary problem that fades away a couple of months after the end of treatment.

Radiation recall describes the reaction experienced by some patients who have undergone radiation therapy, and then have chemotherapy. In these patients, the site which had been previously irradiated becomes irritated when the chemotherapy is administered. The affected site turns red, and may burn or itch. This problem is temporary as well, but should nonetheless be reported to your oncologist.

While skin care issues aren’t quite as troublesome to most cancer patients as the loss of hair, they still shouldn’t be overlooked as a part of a patient's overall care plan. By working closely with their physician or nurse, patients can keep skin as healthy as possible. All it takes is patience and a little extra effort.

 

 

This article was last reviewed August 2011.